Skip to Content
Contact Form Live Chat Review Us Map & Directions Videos

Children Most at Risk – Strattera, an ADHD Drug with Problems

01/28/2009
Blog
BY

One of the most prevalent causes of acute liver failure is drug induced liver injury (DILI) and it has emerged as one of the driving forces for the FDA to disapprove new drugs or withdraw existing drugs.

In a post market review by the FDA, they indicated that reports of serious liver injury from Strattera (Atomoxetine) continue to flow into the agency even after a label revision in 2004 warned of hepatotoxicity. Unfortunately, the median age of persons suffering injury is 10.6 years; so it is our children who are most at risk for serious injury or death.

The liver is the primary organ accorded the job of clearing toxic substances from the body. Interestingly, the body typically identifies most all prescription drugs as a foreign/toxic substance. Many substances damage cells in the liver leading to release excessive amounts of enzymes, causing release of excessive amounts of oxidants and leading to hepatic damage.

Drug induced liver injury, including that caused by Strattera (Atomoxetine) can lead to:

    Hepatitis
    Cholestasis
    Steatosis
    Granuloma

The FDA has recommended that physicians speak with patients about:

•    Inform patients to immediately contact their physician at the first sign or symptom of fatigue, loss of appetite, nausea, vomiting, pruritis, dark urine, jaundice of the sclerae or skin, right upper quadrant tenderness, or unexplained “flu–like” symptoms
•    Determine liver enzyme levels when a patient presents with signs or symptoms of liver injury
•    Discontinue and not resume atomoxetine treatment if patients present with jaundice or laboratory evidence of liver injury
•    Report cases of serious liver injury to FDA’s MedWatch program (www.fda.gov/medwatch)

Share This